Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
161 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

What causes auditory hallucinations while on Zoloft?

Answered by
Dr.
Dr. Klarida Papaqako

General & Family Physician

Practicing since :2010

Answered : 1614 Questions

default
Posted on Mon, 15 May 2017 in General Health
Question: Strange symptoms and not sure if I should see doctor. In the last few weeks I have started to hear sounds as I fall asleep or fall back asleep during the night. They sound external, but are internal and usually are a brief sound like a moan or grunt, but sometimes are a word like "go" or "run" that seem to be connected to the dream I am having. It is keeping me from falling asleep because I know that as I drift off I will hear such a noise (auditory hallucination, I guess you would call it). I am in good health otherwise, though I do take a cholesterol medication and have taken zoloft for many years for anxiety. I wonder if this could be a side effect of zoloft, even though I never had that side effect before.
doctor
Answered by Dr. Klarida Papaqako 36 minutes later
Brief Answer:
My thoughts and suggestions.

Detailed Answer:

Thank you for using Healthcaremagic to post your health query.
I read carefully your question and I understand your concern.

I see some red flags in your description which makes me recommend to see a doctor about these auditory hallucinations.

In general the auditory hallucinations are not a problem and can happen normally.

But I read that you are having them a lot of times and not just once or twice. This makes me think that it is something not right there.
Also, the fact that you hear actually words is worrisome, because these hallucinations in general can be unspecific sounds when are considered normal.

It is a great thing that you have insight and understand that something is not right with those sounds.

It is not much likely that this is a side effect of Zoloft, since you have been using it for some time, so it is weird that these side effect would come out without a reason (unless you have increased the dose recently, or something has changed).

So, these are my thoughts.
If you are living with someone else, I would suggest to let them know about this are so they can keep an eye on you in case you lose your insight.
But if you are living alone, I would suggest that you see a local doctor as soon as possible so they can evaluate other parts of your health and decide if you need to start a treatment or not.


Hope this is helpful.
Let me know if you need more clarifications.

Regards,
Dr. Papaqako

Above answer was peer-reviewed by : Dr. Raju A.T
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,  
Drug/Medication
Medical Topics

Recent questions on  Anxiety

doctor1 MD

Hi, I have a severe rash all over the body, the itchiness is unbearable. It started 10 days ago, but getting worse, my whole face is swallen, face,...

doctor1 MD

Good day! Im 18 y.o. I ve been suffering on this headache and goosebumps. Everytime I stand, it felt like falling on floor. I do drink a lot of...

doctor1 MD

I keep getting a random throbbing in my neck on the right side...almost like an adrenaline rush would cause. It happens when I am in a relaxed...

doctor1 MD

I(male) had oral sex performed on me by a stranger (male)and now I have stomach pain and a little burning when I urinate. It might just be...

doctor1 MD

Hi. I am a bit concerned about the dose of lorazepam that i take. 1mg split in 0.5 morning and evening. It's been 1 month since i started this...

doctor1 MD

I have fluttering in My upper stomach while sitting. Don't notice while standing. It appears worse when I breath out. Does not hurt just flutters

doctor1 MD

I just got a recall back from a mammogram app. I'm very scared, what could it be if not cancer?